Alert archive / New York / Rip Current Statements in 2017
Rip Current Statement 13, NWS New York, NY
NWS New York, NY issued this rip current statement at Aug 12, 2017, 10:26 PM EDT for Nassau County, Suffolk County, New York. It took effect at Aug 13, 2017, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 10:26 PM EDT (02:26 UTC)
- In effect from
- Aug 13, 2017, 6:00 AM EDT
- Expired
- Aug 13, 2017, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 23 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
400 WHUS41 KOKX 130226 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1026 PM EDT SAT AUG 12 2017 ...HIGH RISK OF RIP CURRENT DEVELOPMENT FOR OCEAN BEACHES OF SOUTHEASTERN SUFFOLK... NYZ081-131200- /O.NEW.KOKX.RP.S.0013.170813T1000Z-170814T0000Z/ SOUTHEASTERN SUFFOLK- 1026 PM EDT SAT AUG 12 2017 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING. * LOCATIONS...OCEAN BEACHES. * RIP CURRENT RISK...HIGH * SURF HEIGHT...3 TO 5 FT. * LIGHTNING RISK...NONE. * TIMING...SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
3 follow-up statements
154 WHUS41 KOKX 130721 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 321 AM EDT SUN AUG 13 2017 ...HIGH RISK OF RIP CURRENT DEVELOPMENT FOR OCEAN BEACHES OF SOUTHEASTERN SUFFOLK... NYZ081-140000- /O.CON.KOKX.RP.S.0013.170813T1000Z-170814T0000Z/ SOUTHEASTERN SUFFOLK- 321 AM EDT SUN AUG 13 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...OCEAN BEACHES. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...3 TO 5 FT. * LIGHTNING RISK...NONE. * TIMING...TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ JMC
508 WHUS41 KOKX 131549 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1149 AM EDT SUN AUG 13 2017 ...HIGH RISK OF RIP CURRENT DEVELOPMENT FOR OCEAN BEACHES OF NASSAU AND SUFFOLK COUNTIES... NYZ080-179-140000- /O.EXA.KOKX.RP.S.0013.000000T0000Z-170814T0000Z/ SOUTHWESTERN SUFFOLK-SOUTHERN NASSAU- 1149 AM EDT SUN AUG 13 2017 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * LOCATIONS...OCEAN BEACHES. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...3 TO 5 FT. * LIGHTNING RISK...NONE. * TIMING...TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT... BEGIN TO SWIM BACK TOWARD THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ NYZ081-140000- /O.CON.KOKX.RP.S.0013.000000T0000Z-170814T0000Z/ SOUTHEASTERN SUFFOLK- 1149 AM EDT SUN AUG 13 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...OCEAN BEACHES. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...3 TO 5 FT. * LIGHTNING RISK...NONE. * TIMING...TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
314 WHUS41 KOKX 140018 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 818 PM EDT SUN AUG 13 2017 NYZ080-081-179-140130- /O.EXP.KOKX.RP.S.0013.000000T0000Z-170814T0000Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU- 818 PM EDT SUN AUG 13 2017 ...HIGH RIP CURRENT RISK HAS EXPIRED... THE RISK FOR RIP CURRENTS IS EXPECTED TO RELAX TO MODERATE OVERNIGHT. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Aug 12, 7:58 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 12, 7:58 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
758 PM EDT Sat Aug 12 2017
.SYNOPSIS...
A cold front moves through the area tonight followed by high
pressure building in for Sunday and Sunday night. Weak high
pressure remains over the area Monday and Monday night as low
pressure passes to the south, then southeast of Long Island. A
cold front approaches from the north Tuesday, then slides to the
south Tuesday night. High pressure then builds to the north
through Wednesday night, then slowly retreats into the Canadian
Maritimes through the end of the work week. Meanwhile, multiple
waves of low pressure system ride along a frontal system stalled
to the south and west of Long Island into next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest high resolution models and radar trends suggest that most
if not all convection stays to the N and S of the area tonight.
This is due to best dynamics being to the N of the CWA and best
instability and core of low level jet passing to the S. As a
result have significantly lowered pops tonight, with most areas
down to slight chance. If trends hold, future updates could
make the forecast dry throughout.
It appears that with wind forecast to remain light until close
to sunrise, and with residual low level moisture evident in
quick look at 00z sounding, will have patchy fog in the forecast
overnight for most of the area.
Lows will be close to climatological normals.
There is a moderate risk of rip currents at Atlantic Ocean
Beaches.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A few spotty showers will be possible early in the day as the
cold front pushes eastward, but in general with high pressure
building in cloud cover and humidity will decrease and high
temperatures will be closer to normal. Although a thermal trough
will develop closer to the coast in the afternoon, with
subsidence aloft behind the departing wave expect dry conditions
to continue. Overnight, conditions will be favorable for
radiational cooling allowing temperatures outside of the NYC
metro areas to fall a few degrees below normal.
There is a moderate risk of rip currents at Atlantic Ocean
Beaches from Sunday into Sunday evening.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
The region is under SW flow aloft Monday and Monday night, and with
no shortwave(s) progged to be embedded in the flow over the region
during that time frame, it should be dry.
A northern stream 700-500 hPa shortwave crosses the area Tuesday.
There are some differences among the models to its exact strength,
path, and timing, so for now limit pops to slight chance over the NW
1/4 of the CWA as the region is progged by all models to
experience the best dynamics from this system.
A relatively weak northern stream ridge builds into the area
Tuesday night-Wednesday night, so it should be dry then.
Zonal flow then sets up over the area Thursday-Saturday, with the
models differing on the timing of shortwave troughs and ridges
embedded in the flow. The result should be a period of unsettled
weather, that will probably end up more dry than wet for most
people, depending on exactly where a surface frontal boundary ends
up stalling out relative to the region. For now bring in slight
chance pops to mainly western areas late Thursday, then chance pops
throughout Thursday night-Saturday.
Temperatures should be within a few degrees of either side of normal
Monday-Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A weak cold front will pass through the terminals late tonight, 09Z
to early Sunday morning across the far eastern terminals, 13Z.
Shower and thunderstorm activity to the NW and SW of the region is
expected to continue to weaken through the evening, with isolated
shower activity possible across terminals tonight ahead of and along
cold front.
MVFR ceilings expected to re-develop for metro terminals this
evening, with IFR at eastern terminals. There will be patchy MVFR
fog across outlying terminals, except IFR or lower at KGON.
Conditions expected to improve to VFR for NYC/NJ metro terminals
between 09z and 13z.
Southerly flow, 10 kt or less, shifts to southwest ahead of the
front this evening and then west to northwest behind the cold front
late tonight.
On Sunday...VFR with NW winds of 8 to 12 kt. Winds may waver or back
left of 310 magnetic Sunday afternoon for KJFK/KEWR.
.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night-Monday night...VFR.
.Tuesday...VFR. Low and sparse potential for showers and tstms NW of
NY/NJ metro in the afternoon.
.Tuesday night-Thursday...VFR.
&&
.MARINE...
Made minor changes this update to reflect the latest trends in
observations and guidance. The forecast appears on track.
Southerly swells will allow seas to briefly build to SCA levels
from late tonight into Sunday night on the ocean waters. Seas
will quickly subside thereafter by Monday as high pressure
builds across the area. A light pressure gradient over the
region through Thursday will limit winds to around 10 kt or less
and keep seas and waves well below Small Craft Advisory
thresholds during this time frame.
&&
.HYDROLOGY...
No significant widespread hydrologic impacts are expected
through next Saturday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas from 8 AM to 8 PM EDT
Sunday for ANZ355.
Small Craft Advisory for hazardous seas from 2 AM Sunday to 2
AM EDT Monday for ANZ350-353.
&&
SYNOPSIS...MD/Maloit
NEAR TERM...Maloit/MD
SHORT TERM...MD
LONG TERM...Maloit
AVIATION...NV/MET
MARINE...MD/Maloit
HYDROLOGY...Maloit/MDHazardous weather outlook, Aug 12, 9:06 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service New York NY 906 PM EDT Sat Aug 12 2017 NYZ075-080-081-178-179-140115- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 906 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a moderate to possibly high risk of rip currents at Atlantic Beaches on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-140115- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 906 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-140115- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 906 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Nearby
Rip Current Statements in New York, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.